Although Strattera (Atomoxetine) is generally not a drug of abuse, accidental overdoses can occur, especially in children and the elderly.
When Strattera was being tested on humans, there were no reports of any overdoses causing harm. In doses of up to 1400mg, which is 14 times the maximum daily dosage, Strattera has not resulted in death. However, overdoses involving Strattera combined with other medications have resulted in fatalities.
Symptoms of an Overdose with Strattera
The signs and symptoms of an overdose include:
- Extreme drowsiness
- Pronounced hyperactivity
- Unusual behavior changes
- Severe stomach upset, nausea and vomiting
- Blurred vision
- Extremely dry mouth
- Rapid heartbeat
- Increased heart rate (tachycardia)
- Dry mouth
- Pupil enlargement
If a patient or caregiver suspects a Strattera overdose, they should seek medical help immediately or contact Poison Control for more information.
What to do if you Overdose with Strattera
You should seek medical attention immediately by going to the nearest emergency room and taking the medication packet with you, and any other packets for other medications you have overdosed with as well.
Once at the hospital, the doctors and nurses will monitor you for signs of problems caused by the overdose. They may pump your stomach if the overdose was recent. They may also give you some charcoal to disrupt the absorption of the excess medication.
There are several ways you can prevent an overdose with Strattera. You can keep a medication diary, and record when you have taken your dose for that day. If you are feeling depressed or suicidal, you could ask a friend or relative to keep hold of your medication and give you your doses. You should see your physician for advice for managing a low mood and suicidal thoughts.
If you have a child who takes Strattera, you can give them their medication so they do not overdose Once again, if they have symptoms of depression or suicidal ideas, you should see your physician as this is a rare side effect of Strattera, and needs to be treated.